Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 311, NWS Dodge City, KS

August 12, 1998Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 12, 1998, 7:07 PM CDT for Trego County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 12, 1998, 7:07 PM CDT (00:07 UTC)
Expired
Aug 12, 1998, 7:35 PM CDT
In force
28 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 7:15 PM CDTHail 1Wakeeney, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
887 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

773 
WUUS1 KDDC 130005 RRA
SVRDDC
KSC195-130035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
707 PM CDT WED AUG 12 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 735 PM CDT

* AT 703 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES NORTH OF OGALLAH MOVING SOUTH AT 8 MPH.

* SOME LOCATIONS AFFECTED
  OGALLAH                 BY 730 PM CDT.
  RURAL RESIDENTS OF NORTHEAST TREGO COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:22 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 12, 3:22 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERCIVE DODGE CITY KS
322 PM CDT WED AUG 12 1998

...FCST CHALLENGE IS HOW CONVECTION DEVELOPS THIS AFTERNOON AND
INTERACTS WITH COMPLEX UPPER TROUGH...

MODELS HAVING PROBLEMS WITH VORT MAX OVER SOUTH DAKOTA AND
CONVECTIVELY INDUCED VORT MAX NEAR AMA PER SATELLITE.  THESE SYSTEMS
WILL MERGE OVER OKLAHOMA NEXT 24-36 HOURS.  CONVECTION NEAR GAG
HAS BECOME WIDESPREAD WHICH SHOULD LIMIT SOMEWHAT POTENTIAL FOR
CONVECTION AS IT DEVELOPS NORTH OF GLD BY LATE AFTERNOON BY
ROBBING MOISTURE AS VORT MOVES SOUTH ALONG OLD FRONTAL BOUNDARY.
ALL MODELS HANDLE PRECIPITATION POORLY WITH NGM/ETA SHOWING WAY TOO
MUCH PRECIP OVER CWA TODAY AND NOT ENOUGH TO THE SOUTH OVER
OKLAHOMA FROM LEFTOVER CONVECTIVE SYSTEM LAST NIGHT.  AVN LEANS
OTHER WAY WITH MOST PRECIP TONIGHT OVER NW KS AND MOVING SOUTH INTO
OKLAHOMA.  SHORT FUSE COMPOSITE...SATELLITE AND UEX 88D SUPPORTS SE
SOLUTION TO A CERTAIN EXTENT AT 20Z.  AGAIN..THE ONLY FLY
IS WHAT HAPPENS NEXT FEW HOURS WITH CONVECTION IN OKLAHOMA AND
CENTRAL KANSAS IF DECREASES THEN INCREASES CHANCE OF TSRA WITH MAIN
VORT LOBE AS IT MOVES SOUTH INTO KS FROM NE.

POPS WILL DEFINITELY GO HIGHER THAN FWC AND CLOSE TO AVN FAN POPS.
BEST CHANCE SHOULD BE EASTERN 2/3 CWA.  LOWS WILL GO NEAR FWC
GUIDANCE SINCE BY LATE EXPECT MOST CONVECTION TO BE WELL SE OF CWA.
XPCT LOW CLOUDS AND SOME POSSIBLE FOG LATE TONIGHT WITH NE UPSLOPE
WINDS AND POST CONVECTIVE SUBSIDENCE TO AID LOW CLOUDS.

PRD 2 ON THURSDAY WILL GO WITH SOME CLOUDS AND MAYBE LOW POPS IN AM
BECOMING MOSTLY SUNNY BY PM WITH TIMING DEPENDING ON LOCATION IN CWA
AS CLEARING WILL BE FROM NW TO SE. TEMPS ON FWC AGAIN TOO HIGH AND
WITH MID AND UPPER LEVEL TEMPS STAYING THE SAME SEE LOW TO MID 80S
ALL CWA OR 1 TO 2 CATEGORIES BELOW FWC OR ABOUT ONE CATEGORY ABOVE
FAN.  IF CLOUDS HOLD IN LONGER SOME AREAS MAY NOT EVEN SEE 80 BUT
DEPENDS ON HOW CLOUDS PRECIP EVOLVES.

PRD 3 CLEARING TO CONTINUE AS NORTH WINDS SFC AND ALOFT WILL DRY OUT
AND FWC SHOULD HANDLE TEMPS WELL.  POSSIBLE PATCHY FOG BUT WILL
LEAVE FOR LATER PERIODS TO CONSIDER AS TOO MUCH UNCERTAINTY ATTM.

PRD 4 SLOW WARMING TREND AND FAN/FWC ARE BOTH CLOSE AND WILL GO WITH
THOSE SOLUTIONS AS PROGGED HEIGHTS AND THICKNESS SUPPORTS TEMPS WITH
FULL SUN WHICH SHOULD BE THE CASE.

.EXTENDED FORECAST...EXTENDED RANGE MODELS ARE IN REASONABLE
AGREEMENT IN DROPPING THE STRONG VORTICITY MAXIMUM EVIDENT ON
SATELLITE IMAGERY AND MORNING ANALYSES OVER NORTHEASTERN
NEBRASKA/SOUTHEASTERN SOUTH DAKOTA SOUTHWARD OVER THE CENTRAL PLAINS
IN THE SHORT TERM...THEN CLOSING THE SYSTEM OFF OVER OKLAHOMA BY
FRIDAY.  THE CLOSED LOW THEN WALLOWS OVER EASTERN TEXAS FOR DAYS
WHILE RIDGING ALOFT BUILDS OVER THE CENTRAL PLAINS.  SOME SUBSIDENCE
UNDER THE UPPER LEVEL RIDGE SHOULD RESULT IN A DIMINUTION OF
CONVECTION OVER THE WEEKEND...BUT CONFIDENCE IS NOT GREAT THAT THERE
WILL BE SUFFICIENT SUBSIDENCE TO STABILIZE THE ATMOSPHERE ENOUGH TO
PRECLUDE DEVELOPMENT OF A FEW THUNDERSTORMS.  FURTHERMORE...THE
STRONG SHORT WAVE MOVING ACROSS NORTHERN BRITISH COLUMBIA THIS
AFTERNOON LIKELY WILL DROP SOUTHEASTWARD INTO THE LONG WAVE TROUGH
OVER THE MIDWEST SATURDAY...AND A WEAK COLD FRONT MAY ADVANCE AS FAR
SOUTH AS KANSAS SATURDAY AFTERNOON AND SATURDAY NIGHT.  WEAK
CONVERGENCE ALONG THIS BOUNDARY SHOULD BE SUFFICIENT TO SUPPORT A
FEW THUNDERSTORMS FROM SATURDAY AFTERNOON THROUGH SUNDAY.  AT THIS
POINT...MONDAY STILL LOOKS FAIRLY QUIET.  TEMPERATURES WILL BE SLOW
TO WARM AND LIKELY WILL HOLD AROUND SEASONAL NORMALS EVEN UNDER THE
UPPER LEVEL RIDGE SINCE MUCH OF THE INSOLATION WILL BE CONSUMED BY
THE UNSEASONABLY ACTIVE VEGETATION.

.DDC...NONE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 063/083 061/088 065 42-
GCK 061/084 059/087 064 31-
EHA 060/085 057/089 063 2--
LBL 061/085 060/089 064 2--
HYS 060/082 058/087 064 42-
P28 065/083 062/089 067 741

NICHOLS/RUTHI

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 11:04 PM CDTSevere Thunderstorm WarningDDCScott31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.